Nevada, 2013

Damaging Wind in Nevada, June 28, 2013

June 28, 2013 · NWS LKN · 1 event in 1 county or zone

Thunderstorm winds gusted to 62 mph at the Battle Mountain NDOT mesonet site 6 miles southeast of Battle Mountain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorm winds gusted to 62 mph at the Battle Mountain NDOT mesonet site 6 miles southeast of Battle Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 28, 1:11 PM PST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 28, 1:11 PM PST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
211 PM PDT FRI JUN 28 2013

.SYNOPSIS...RECORD BREAKING HEAT WILL CONTINUE THROUGH EARLY NEXT
WEEK AS A STRONG HIGH PRESSURE SYSTEM SITS OVER THE WESTERN UNITED
STATES. ENOUGH MOISTURE MAY SEEP IN TO TRIGGER SOME ISOLATED DRY
THUNDERSTORMS FOR THE NEXT FEW AFTERNOONS.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY. HOT. WINDS MAINLY LIGHT DUE TO
VERY LOOSE PRESSURE GRADIENTS. A FEW GUSTS DUE TO LOCAL EFFECTS AND
HEAT.

UPPER RIDGE IN PLAY WITH VERY LIMITED MOISTURE ADVECTING IN. A FEW
ACCAS OVER WHITE PINE COUNTY TRYING TO DEEPEN IN TO TCU OR CB.
NEAREST LIGHTNING OVER IN SOUTHERN UTAH. WOULD NOT RULE OUT ISOLATED
STRIKES OVER MOUNTAIN RANGES AND THIS IS WELL COVERED IN TODAY'S AND
TONIGHT'S FORECASTS AND GRIDS. RECENT HISTORY SHOWS THAT ONCE THESE
CB'S MOVE OFF THE MOUNTAINS...THE RIDGE SLAPS 'EM DOWN HARD.

THIS SCENARIO WILL CONTINUE THROUGH THE SHORT TERM FORECAST...HOTTER
EACH DAY. HIGHS ABOVE 100 WILL BE COMMON...EVEN NEAR 100 ABOVE 6500
FEET IN CENTRAL NEVADA.

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR ALL ZONES EXCEPT THE
RUBIES AND NORTHERN ELKO COUNTY THROUGH TUESDAY. LIMITED MOISTURE
AND INSTABILITY WILL ALLOW FOR ISOLATED DRY THUNDERSTORMS SATURDAY
AND SUNDAY AFTERNOONS. FORTUNATELY OR UNFORTUNATELY...THESE STORMS
WILL HAVE STORM MOTIONS FROM THE SOUTHWEST AT LESS THAN FIVE
KNOTS...NO FLOODING THOUGH BECAUSE NEARLY NO DROPS WILL REACH THE
GROUND.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. STRONG HIGH PRESSURE
WILL CONTINUE TO DOMINATE THROUGH THE LONG TERM WITH HOT
TEMPERATURES THROUGH AT LEAST WEDNESDAY. MODELS HINTING AT THE RIDGE
BREAKING DOWN AS A TROUGH APPROACHES FROM THE PACIFIC THIS WILL
LOWER HEIGHTS AND RESULT IN SLIGHTLY COOLER TEMPERATURES ALTHOUGH
STILL IN THE 90S AND WELL ABOVE AVERAGE. EACH AFTERNOON ISOLATED
THUNDERSTORMS ARE EXPECTED WITH LIMITED MOISTURE AND INSTABILITY
UNDER RIDGE KEPT POPS BELOW 20 HOWEVER BY WEDNESDAY THROUGH THE END
OF THE PERIOD INCREASED POPS SLIGHTLY AS RIDGE WEAKENS AND INFLUENCE
OF TROUGH MAY BE FELT ACROSS THE GREAT BASIN. STILL SOME UNCERTAINTY
AFTER WEDNESDAY ON WHAT WILL HAPPEN WITH STRONG RIDGE AS THE MODELS
STRUGGLE WITH THE EVOLUTION OF THIS BLOCKING PATTERN.

&&

.AVIATION...VFR CONDITIONS WITH ISOLATED THUNDERSTORMS MAINLY ACROSS
EASTERN AND CENTRAL NEVADA EXPECT VCTS AT KEKO AND KELY WITH A 20 TO
30 PERCENT CHANCE OF THUNDER AND THESE TERMINALS...HOWEVER LITTLE IF
ANY RAIN SO RUNWAYS SHOULD REMAIN DRY.

&&

.FIRE WEATHER...HOT...AND...DRY. SOME MOISTURE ALOFT WILL ALLOW FOR
VERY ISOLATED DRY LIGHTNING MAINLY OVER RIDGE TOPS FRIDAY
EVENING...MAINLY OVER EXTREME EASTERN NEVADA. SATURDAY/SUNDAY
AFTERNOONS/EARLY EVENINGS MAY SEE A BIT MORE COVERAGE BUT STILL
ISOLATED AND VERY DRY. WINDS ARE NOT EXPECTED TO BE ABOVE ABOUT 10
KNOTS EXCEPT SOME LOCAL GUSTINESS MAY OCCUR DEPENDING ON TERRAIN AND
HEATING. MORNING LOWS WILL DROP BACK TO MUCH COOLER BUT STILL ABOVE
NORMAL VALUES FOR NOT VERY GOOD RH RECOVERY. EASTERN ZONE 470 WILL
HAVE LOUSY RECOVERY AS WENDOVER STAYED IN THE THE MID 80S UNTIL
AFTER MIDNIGHT THURSDAY NIGHT. LITTLE CHANGE EXPECTED.

EXPECTING SLIGHT INCREASE IN AFTERNOON HIGHS EACH DAY THROUGH MID
WEEK. NO RED FLAGS EXPECTED AT THIS TIME FOR SATURDAY DUE TO LOW
WIND SPEEDS AND NARROW COVERAGE OF ACTUAL LIGHTNING. WILL KEEP
WATCHFUL.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 5 PM PDT TUESDAY FOR HUMBOLDT
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN
LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO
COUNTY...WHITE PINE COUNTY.

EXCESSIVE HEAT WARNING UNTIL 5 PM PDT TUESDAY FOR NORTHEASTERN
NYE COUNTY...NORTHWESTERN NYE COUNTY.

&&

98/90/90/98
Hazardous weather outlook, Jun 28, 2:02 PM PST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
302 PM PDT FRI JUN 28 2013

NVZ030-033-035>041-291315-
HUMBOLDT COUNTY-SOUTHEASTERN ELKO COUNTY-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
302 PM PDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

EXCESSIVE HEAT WARNING CONTINUES THROUGHOUT THE OUTLOOK AREA.
TONIGHT...TEMPERATURES WILL COOL...BUT WILL STAY UNSEASONABLY WARM
OVERNIGHT. THUNDERSTORMS OVER WHITE PINE...ELKO...LANDER AND
EUREKA WILL DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXCESSIVE HEAT WARNING WILL CONTINUE ACROSS NEVADA AS A STRONG
HIGH PRESSURE REMAINS OVER THE GREAT BASIN THROUGH NEXT THURSDAY.
MANY VALLEY LOCATIONS WILL SEE AFTERNOON TEMPERATURES NEAR 100
DEGREES. ISOLATED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jun 28, 2:01 PM PST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
301 PM PDT FRI JUN 28 2013

NVZ034-035-039-282245-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-WHITE PINE COUNTY NV-
301 PM PDT FRI JUN 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE PINE AND
EXTREME SOUTHERN ELKO COUNTIES UNTIL 345 PM PDT...

AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF RUBY LAKE...MOVING NORTHWEST AT
10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND EXPECT LIGHTNING FROM DRY
THUNDERSTORMS TO MOVE ACROSS NORTHWESTERN WHITE PINE COUNTY WITHIN
THE NEXT FORTY-FIVE MINUTES. NEW FIRE STARTS ARE POSSIBLE WITH THIS
STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN WHITE PINE COUNTY...
  RURAL SOUTHERN ELKO COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4015 11554 4016 11538 3997 11536 3999 11559
TIME...MOT...LOC 2157Z 155DEG 8KT 4007 11543

MF
Special weather statement, Jun 28, 2:40 PM PST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
340 PM PDT FRI JUN 28 2013

NVZ031-282315-
NORTHERN ELKO COUNTY NV-
340 PM PDT FRI JUN 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
415 PM PDT...

AT 335 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF OWYHEE...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   SHEEP CREEK RESERVOIR...
   OWYHEE AND STATE ROUTE 225 NEAR OWYHEE...

&&

LAT...LON 4200 11626 4199 11595 4176 11606 4184 11637
TIME...MOT...LOC 2239Z 191DEG 17KT 4183 11616

RLC
Special weather statement, Jun 28, 2:50 PM PST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
350 PM PDT FRI JUN 28 2013

NVZ034-038-039-282315-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-SOUTHWEST ELKO COUNTY NV-
350 PM PDT FRI JUN 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 415 PM
PDT...

AT 347 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUBY LAKE...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS UP TO 50 MPH AND
FREQUENT LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   RUBY LAKE...
   HARRISON PASS...

&&

LAT...LON 4034 11562 4039 11529 4014 11540 4014 11572
TIME...MOT...LOC 2249Z 197DEG 11KT 4021 11557

RLC
Special weather statement, Jun 28, 3:12 PM PST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
412 PM PDT FRI JUN 28 2013

NVZ037-282345-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
412 PM PDT FRI JUN 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 445
PM PDT...

AT 404 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 29 MILES WEST OF GRASS VALLEY...MOVING NORTH AT
10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH AND
FREQUENT LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STATE ROUTE 305 NEAR ANTELOPE VALLEY...

&&

LAT...LON 4005 11723 4000 11698 3988 11704 3997 11728
TIME...MOT...LOC 2310Z 192DEG 8KT 3996 11713

RLC
Special weather statement, Jun 28, 3:26 PM PST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
426 PM PDT FRI JUN 28 2013

NVZ035-290000-
WHITE PINE COUNTY NV-
426 PM PDT FRI JUN 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE PINE COUNTY UNTIL
500 PM PDT...

AT 422 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF MCGILL...MOVING NORTH AT 10
MPH.

WIND GUSTS UP TO 50 MPH AND FREQUENT LIGHTNING ARE EXPECTED WITH THIS STORM.

* ELY...MCGILL AND US HIGHWAYS 6...50 AND 93 NEAR ELY.

&&

LAT...LON 3952 11510 3947 11432 3907 11440 3918 11510
TIME...MOT...LOC 2325Z 202DEG 7KT 3933 11456

RLC
Special weather statement, Jun 28, 3:28 PM PST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
428 PM PDT FRI JUN 28 2013

NVZ036-290000-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
428 PM PDT FRI JUN 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER COUNTY UNTIL 500
PM PDT...

AT 415 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTH OF BATTLE MOUNTAIN...MOVING NORTH
AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN LANDER COUNTY...

&&

LAT...LON 4057 11688 4048 11676 4029 11685 4036 11704
TIME...MOT...LOC 2327Z 202DEG 7KT 4041 11689

The radar

The Elko radar (KLRX), 16 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lander

When
June 28, 4:10 PM PST to 4:12 PM PST
Where
Lander County, 1.53 mi SSW of Rosney Siding to 0.43 mi SSW of Rosney Siding
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.601, -116.836

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455843.